Format

Send to

Choose Destination
Expert Rev Cardiovasc Ther. 2013 Nov;11(11):1485-93. doi: 10.1586/14779072.2013.840535. Epub 2013 Oct 23.

Torsades de pointes following clarithromycin treatment.

Author information

1
Department of Medicine, Kingston General Hospital, Queen's University, Kingston, Ontario, Canada.

Abstract

A 75-year-old woman presenting with pre-syncope, shortness of breath and nausea was admitted to the emergency department following treatment with clarithromycin. Shortly after admission she developed a prolonged QT interval leading to torsades de pointes (TdP) and cardiac arrest. She was successfully cardioverted and clarithromycin was discontinued resulting in restoration of her usual QT interval. This case is an example of acquired long QT syndrome; a disorder that can be precipitated by macrolide antibiotics such as clarithromycin. Additional risk factors present in this case include: female gender, old age, heart disease, hypokalemia and hypomagnesemia. In this manuscript we comprehensively review past cases of clarithromycin-induced long QT syndrome (LQTS) and discuss them within the context of this case.

PMID:
24147515
DOI:
10.1586/14779072.2013.840535
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center